Dermoscopy has led to an improvement in diagnosing malignant melanoma (MM). Sunless tanning agents containing dihydroxyacetone (DHA) could lead to a decrease in ultraviolet exposure, decreasing the risk of MM. Importantly, DHA has been reported to change dermoscopic features and could thus endanger diagnostic improvement in dermoscopy.Objectives
To investigate whether the use of DHA can lead to changes that simulate a real, clinically relevant dermoscopic change, suggesting malignant transformation either in facial solar lentigo/initial seborrhoeic keratosis (SL/ISK) or in naevi on the body.Methods
Seven patients with 25 pigmented skin lesions (PSLs) were photographed, resulting in 38 dermoscopic images. Photographs were taken before, 1 week after and 1–2 months after the use of DHA. Two dermatologists separately evaluated the PSLs and their dermoscopic features. For lesions on the body Menzies’ method was used, and for facial lesions the criteria defined by Stolz et al. were used.Results
In facial PSLs equivocal lesions were registered by both evaluators significantly more often after DHA use than before (42% vs. 12%, P = 0·021 and 69% vs. 19%, P = 0·001). Furthermore, follicular pigmentation that partly mimics that of lentigo maligna was also seen significantly more often after DHA use than before (81% vs. 12%, P < 0·001 and 69% vs. 15%, P < 0·001) and in these instances the evaluators recommended a biopsy. Equivocal lesions in naevi on the body were not significantly increased after DHA use.Conclusions
Dermoscopists that come across unclear dermoscopic findings, especially in facial PSL, should ask patients about the use of DHA.